Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 283, NWS St. Louis, MO

July 17, 2023Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2023, 10:13 AM CDT for Iron County, Reynolds County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 10:13 AM CDT (15:13 UTC)
Expired
Jul 17, 2023, 11:00 AM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2138 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS53 KLSX 171513
SVRLSX
MOC093-179-171600-
/O.NEW.KLSX.SV.W.0283.230717T1513Z-230717T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1013 AM CDT Mon Jul 17 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Iron County in southeastern Missouri...
  East central Reynolds County in southeastern Missouri...

* Until 1100 AM CDT.

* At 1013 AM CDT, a severe thunderstorm was located 8 miles west of
  Annapolis, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Des Arc and Redford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9096 3745 9085 3727 9062 3727 9074
      3721 9073 3717 9080
TIME...MOT...LOC 1513Z 321DEG 15KT 3736 9085 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
1 follow-up statement
912 
WWUS53 KLSX 171539
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1039 AM CDT Mon Jul 17 2023

MOC093-171548-
/O.CAN.KLSX.SV.W.0283.000000T0000Z-230717T1600Z/
Iron MO-
1039 AM CDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL IRON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3735 9093 3735 9081 3728 9075 3727 9075
      3727 9074 3722 9073 3721 9073 3717 9080
TIME...MOT...LOC 1538Z 320DEG 13KT 3730 9091 

$$

MOC179-171600-
/O.CON.KLSX.SV.W.0283.000000T0000Z-230717T1600Z/
Reynolds MO-
1039 AM CDT Mon Jul 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR EAST CENTRAL REYNOLDS COUNTY...

At 1038 AM CDT, a severe thunderstorm was located near Ellington,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Redford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 9093 3735 9081 3728 9075 3727 9075
      3727 9074 3722 9073 3721 9073 3717 9080
TIME...MOT...LOC 1538Z 320DEG 13KT 3730 9091 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:40 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 17, 6:40 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 AM CDT Mon Jul 17 2023

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 243 AM CDT Mon Jul 17 2023

1) The initial concern is the west-to-east oriented, broken line
of convection lined up south of the I-70 corridor. Localized flood
potential will result from heavy rainfall. Isolated wind gusts
and hail are possible, most of which remain below severe limits.

2) Additional scattered thunderstorms development is possible this
afternoon with get best potential over southeast Missouri and
southwest Illinois.

IR satellite shows a mass of convective cloud cover that extends
from central Missouri eastward through sections of southwest
Illinois. Radar imagery shows a broken line of convection that
developed quite rapidly since 05z this morning. Initially
development supported updrafts that with 50-60 dBz reflectivity
briefly reaching near 30k feet before weakening.

SPC hourly mesoanalysis shows the activity has aligned just north
of a MUCAPE gradient with values generally between 2500-3000 J/kg.
This is within a region of deep moisture convergence at the front
end of a modest 30 kt westerly mid-level jet that lines up over a
narrow corridor of west-to-east oriented surface convergence. The
surface to mid-level environment has further been supported by
mid/upper ascent as a shortwave moves overhead. While initial
updraft were pushing 50-60 dBz into the -20 to -30C layer, much of
it has been elevated enough to curb any real threat of large
hail. Given DCAPE values near 1000 J/kg, gusts around 40 knots has
been observed with some of the strongest cells as the cores
dropped. PWATs of 1.5-2.0 inches, the orientation of the line and
training over some areas has been a greater concern with 1-3
inches (very localized 4 inches) being estimated by radar. A
report of more than 2 inches (Rosebud, MO) and rapid rises on
smaller streams has validated the estimates.

The shortwave is projected to cross the southern CWA through about
12z this morning, along with a slow southward push to the line in
the latest radar trends. Until then, localized heavy rain and
nuisance flooding will be the main concern. Thereafter, we will
likely see a downward trend in thunderstorm activity. By mid-
afternoon, hi-res guidance shows surface destabilization by means
of 3000+ J/Kg of SBCAPE. Fortunately, better support sinks south
of the CWA along west/east oriented upper trough. Though CAPE
values are certainly supportive, weaker shear (20-25 knots) and
modest mid-level lapse rates (around 7C) may produce a strong
storm with small hail and gusty winds. Marginally severe hail and
wind gusts cannot be ruled out but will likely remain localized.

The potential MCS that we've been watching the last couple of
days looks to take shape over the Plains later tonight with most
of the HREF CAMs keeping the core of the system over western
sections of Missouri. While there is some question to its eastward
extent, it will likely be in its weakening phase Tuesday morning
as it has any chance to impact the forecast area.

Maples

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 409 AM CDT Mon Jul 17 2023

The primary focus will be on the potential for an organized round
of convection with severe potential Tuesday evening into Tuesday
night.

Long range guidance has consistently advertised an eastward shift
in the upper level pattern over the last few days. This would
shift the active MCS track to the east from where is has been and
consequently places it somewhere within the mid-Mississippi
Valley. Most of the available medium to long range guidance
points around 00z and after Tuesday evening into Tuesday night. As
the shortwave rounds the ridge, MUCAPE values of around 3000 J/kg
arc around the northern periphery of the mid-level ridge with the
gradient situated over northern Missouri and running down the
Mississippi River from east-central Missouri southward. Meanwhile,
the core of the low level jet strengthens to 40-50 knots over
southern sections of Missouri with the nose of the jet aimed at
the CWA, all within a broad area of deep moisture with surface
dewpoints in the upper 60s to low-70s. This should set the stage
for development late Tuesday generally along the Mississippi
River, where strong to severe thunderstorms will be capable of
producing large hail and damaging winds.

Beyond Tuesday night, the remainder of the week continues to look
active. However, confidence is low on the exact timing or
placement of thunderstorms potential through the period. The upper
ridge begins to shift back westward as the eastern extent
flattens. This results in more of a west-to-east track to the
upper level disturbances. Meanwhile, the Tuesday night system
could shunt a surface boundary to the south as surface high
pressure over the central Plains northerly surface flow underneath
northwest flow aloft. While there additional thunderstorm chances
scattered through the remainder of the week, much of it is going
to hinge on the position of any remnant surface boundaries, which
at this point of favoring southern section of Missouri and
Illinois. It is possible that northern sections of the forecast
area see a lot of dry time in the period with cooler than normal
temperatures.

Maples

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 640 AM CDT Mon Jul 17 2023

Although the TAFs are mostly dry and VFR through their periods,
there is the chance for isolated thunderstorms this afternoon at the
St. Louis metropolitan terminals. These terminals are on the
northern periphery of the area where thunderstorms are expected
today, so confidence is too low in impacts at these sites to include
thunder in the TAFs at this issuance. This will continue to be
monitored and amended as needed.

Otherwise, smoke from the Canadian wildfires is expected to remain
in the northern forecast area today, impacting KUIN. Maintained
reduced visibilities into this afternoon to account for haze.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 4:08 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
408 AM CDT Mon Jul 17 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
408 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Locally heavy rain is possible from central into southeast Missouri
and southwest Illinois early this morning. Isolated to scattered
thunderstorms area expected this afternoon. A thunderstorm or two
could be strong but the threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected over parts of the area Tuesday through
Friday. Thunderstorms late Tuesday evening and Tuesday night could be
strong to severe with damaging winds, large hail and heavy rainfall.

There are additional chances of thunderstorms over parts of the area
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Maples

In the hours before

Local storm report, Jul 17, 6:31 AM CDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
631 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Flash Flood      Drake                   38.46N 91.47W
07/17/2023                   Gasconade          MO   911 Call Center

            Central dispatch reported that parts of Hwy
            50 were covered in water earlier this
            morning, particularly around the junction of
            Hwy 50 and Hwy 19. Time estimated by radar.

&&

Maples
Local storm report, Jul 17, 10:09 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1009 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     Hail             Centerville             37.44N 90.96W
07/17/2023  E0.70 inch       Reynolds           MO   Law Enforcement

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:17 AM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis4 hr
Jul 17, 2:25 AM CDTFlash Flood WarningLSXFranklin, Gasconade, Osage4 hr
Jul 17, 2:29 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington46 min
Jul 17, 3:31 AM CDTSevere Thunderstorm WarningLSXCole29 min
Jul 17, 4:17 AM CDTFlash Flood WarningLSXGasconade, Osage3 hr
Jul 17, 5:56 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve39 min
Jul 17, 7:37 AM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington14 min
Jul 17, 9:31 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds44 min
Jul 17, 10:34 AM CDTSevere Thunderstorm WarningLSXReynolds41 min
Jul 17, 2:19 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis41 min
Jul 17, 2:42 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis48 min
Jul 17, 3:52 PM CDTSevere Thunderstorm WarningLSXOsage38 min
Jul 17, 4:40 PM CDTFlash Flood WarningLSXOsage3 hr
Jul 17, 4:48 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage18 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningLSXFranklin21 min
Jul 17, 5:57 PM CDTSevere Thunderstorm WarningLSXCole, Osage19 min
Jul 17, 6:23 PM CDTSevere Thunderstorm WarningLSXJefferson40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.